Virginia, 2001

Hail and Damaging Wind in Virginia, May 25 to 26, 2001

May 25 to 26, 2001 · NWS RNK · 3 events in 2 counties and zones

Thunderstorms during the late evening of the 25th and early morning of the 26th produced hail up to nickel size and downed trees 2 miles north of Clover.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the late evening of the 25th and early morning of the 26th produced hail up to nickel size and downed trees 2 miles north of Clover.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 25, 10:10 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, May 25, 10:10 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1110 PM EDT FRI MAY 25 2001

UPDATE COMING SHORTLY TO INCREASE POPS TO CATGEGORICAL FOR OUR ERN
GROUP. LATEST MODEL GUIDANCE KEEPS UPPER DIV..SFC MOIST AND PURE
CONV THROUGH 06Z-09Z B4 SHIFTING IT EAST. DO NOT EXPECT STORMS TO
RETROGRADE.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WHP

In the hours before

Special weather statement, May 25, 11:03 PM EST, 37 minutes before
NCZ005-006-VAZ044-058-059-260700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1203 AM EDT SAT MAY 26 2001

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO EARLY
MORNING SATURDAY...

STRONG THUNDERSTORMS WILL MOVE NORTHEAST ACROSS THE NORTHWEST
PIEDMONT OF NORTH CAROLINA...INTO SOUTHSIDE VIRGINIA THROUGH 300 AM.
SOME OF THESE STORMS ARE CAPABLE OF BECOMING SEVERE...WITH LARGE HAIL
BEING THE MAIN THREAT. LOCATIONS MAINLY SOUTH AND EAST OF A
DANVILLE WILL BE AFFECTED BY THE STRONGER STORMS.

IF A THUNDERSTORM APPROACHES YOUR AREA...SEEK A SAFE INDOOR
SHELTER...AWAY FROM WINDOWS.

WHP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Halifax

When
May 25, 11:40 PM EST
Where
Halifax County, 5 mi WNW of Clover
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
36.870, -78.817

Thunderstorm Wind, Halifax

When
May 25, 11:45 PM EST
Where
Halifax County, 2 mi N of Clover
Reported by
UNKNOWN
Coordinates
36.867, -78.733

Hail, Charlotte

When
May 26, 12:10 AM EST
Where
Charlotte County, Randolph
Measured
0.88 in hail
Reported by
POST OFFICE
Coordinates
36.900, -78.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243481, 5243482, 5243483.